Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 35, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 1997, 6:02 PM CDT for Morton County, Stevens County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1997, 6:02 PM CDT (23:02 UTC)
- Expired
- May 16, 1997, 6:50 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:10 PM CDT | Hail 1.75 | Feterita, KS | |
| May 16, 6:40 PM CDT | Hail 1 | Rolla, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 162302 RRA SVRDDC KSC129-189-162350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 602 PM CDT FRI MAY 16 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN MORTON COUNTY IN SOUTHWESTERN KANSAS WESTERN STEVENS COUNTY IN SOUTHWESTERN KANSAS * UNTIL 650 PM CDT * THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY. * AT 559 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF FETERITA MOVING SOUTH AT 5 MPH. THIS STORM HAS PRODUCED RAINFALL AMOUNTS IN EXCESS OF 2 INCHES 6 MILES NORTHWEST OF FETERITA NEAR THE MORTON/STEVENS COUNTY LINE. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCEStS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER...AS WELL ASVERY HEAVY RAIN IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. RUTHI/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:09 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 16, 4:09 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 405 PM CDT FRI MAY 16 1997 ...MAIN FORECAST CHALLENGE IS CHANCE FOR TSTMS... 18Z SFC ANALYSIS INDICATED DRY LINE ACROSS EXTREME WESTERN KANSAS FROM JUST SOUTHEAST OF GLD TO NEAR SYRACUSE. AT 20Z IR AND VISIBLE SATELLITE INDICATING STORMS BEGINNING TO FIRE JUST ALONG DRY LINE FROM NEAR HYS...WAKEENEY SOUTHWEST TO LIBERAL. WATCHBOX HAS JUST BEEN ISSUED FOR MUCH OF CWA AS EXPECTING ACTIVITY TO CONTINUE DEVELOPING AND MOVING SOUTHEAST AS DRY LINE MOVES EAST. HAD 20-30 POP GOING THIS EVENING ALL AREAS WITH MENTION OF SEVERE. EXPECTING ACTIVITY TO DIE LATER THIS EVENING WITH LOSS OF HEATING AND NVA MOVING IN FOR MUCH OF THE NIGHT. PRETTY MUCH STUCK CLOSE TO GUIDANCE ON TEMPS TONIGHT AS THEY WERE IN BALLPARK LAST NIGHT AND SAW NO GLARING ERROR IN THEM. SATURDAY...EXPECTING ANOTHER ROUND OF TSRA...POSSIBLE SEVERE...LATE AFTERNOON AND NIGHT AS BETTER S/W MOVES OVER CWA IN THE AFTERNOON AND EVENING WITH REASTABLISHMENT OF DRY TROUGH ACROSS EXTREME WESTERN KANSAS. KEPT A POP IN AT NIGHT THINKING THAT A 2ND S/W WILL SUPPORT A SLIGHT EAST MOVEMENT OF DRY LINE THROUGH THE NIGHT. MODELS NOT TERRIBLY DIFFERENT IN THIS SFC SCENARIO BUT DID PREFER SLIGHTLY SLOWER ETA. WITH DECENT SFC LOW DEVELOPING ACROSS NRN KS WENT ABOVE GUIDANCE ON TEMPS AT NIGHT. FOR TEMPS DURING DAY KEPT A RANGE FROM JUST BELOW GUIDANCE TO JUST ABOVE BASED ON TEMPS ATTM. SUNDAY...CONTINUED A 30 POP TSRA AS DRY TROUGH STILL IN CWA WITH DECENT INSTABILITY...ESPECIALLY EAST. GUIDANCE TEMPS ARE IN BALLPARK. EXPECTING BREEZY CONDITIONS WITH DEPARTING SFC LOW. .DDC...NONE. DDC 056/087 058/086 052 323 GCK 055/087 057/086 051 323 EHA 057/089 05v9/086 054 323 LBL 056/088 057/086 052 323 HYS 055/088 057/086 052 323 P28 059/088 061/088 055 323 CICCONE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 45 min |
| May 16, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 47 min |
| May 16, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 49 min |
| May 16, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 46 min |
| May 16, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 49 min |
| May 16, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 49 min |
| May 16, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 47 min |
| May 16, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.